High Wind, Guadalupe Mountains of Culberson County
- When
- February 12, 8:00 AM CST to February 13, 5:00 AM CST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Severe mountain winds affected the higher terrain of west Texas on the 12th and early on the 13th. Wind gusts to 92 MPH were recorded at The Bowl in the Guadalupe Mountains, and gusts to 79 MPH were recorded at the McDonald Observatory atop Mount Locke in the Davis Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe mountain winds affected the higher terrain of west Texas on the 12th and early on the 13th. Wind gusts to 92 MPH were recorded at The Bowl in the Guadalupe Mountains, and gusts to 79 MPH were recorded at the McDonald Observatory atop Mount Locke in the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 12, 4:00 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST SAT FEB 12 2005
.SHORT TERM...
THE UPPER LEVEL LOW PRESENTLY OVER THE MOJAVE DESERT IS FORECAST BY A
CONSENSUS OF THE AVAILABLE MODELS TO DEAMPLIFY INTO A SHORTWAVE
TROUGH AND ACCELERATE EAST TODAY. IN RESPONSE...SURFACE
CYCLOGENESIS WILL BEGIN IN EARNEST LATER THIS MORNING ACROSS THE
CENTRAL HIGH PLAINS...RESULTING IN A TIGHTENING PRESSURE GRADIENT
ACROSS THE CWFA BY AFTERNOON. MODEL CROSS SECTIONS INDICATE THE
DEVELOPMENT OF A MODEST MOUNTAIN WAVE SIGNATURE OVER THE GUADALUPES
BY AFTERNOON. ALTHOUGH CONSIDERABLE MID AND UPPER TROPOSPHERIC
MOISTURE WILL CONTINUE OVER MUCH OF THE REGION TODAY...GRADIENT
WINDS ALONG WITH STEEPENING LAPSE RATES SHOULD SHOULD SUPPORT
MARGINAL HIGH WIND WARNING CONDITIONS OVER THE GUADALUPES LATE THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS. WE WILL UPGRADE THE HIGH
WIND WATCH TO A WARNING FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO WITH THIS FORECAST. IN ADDITION...WE
WILL ISSUE A WIND ADVISORY FOR THE DAVIS MOUNTAINS...WHERE SUSTAINED
25 TO 35 MPH WINDS ARE EXPECTED OVER THE HIGHER TERRAIN BY
AFTERNOON. ACROSS THE PLAINS...WINDS WILL INCREASE DURING THE
AFTERNOON BUT CLOUD COVER SHOULD KEEP THINGS BELOW ADVISORY
CRITERION.
LIFT ASSOCIATED WITH THE APPROACHING DESERT SOUTHWEST SYSTEM WILL
ACT ON THIS MOISTURE TO PRODUCE PRECIPITATION ACROSS MUCH OF THE
CWFA TODAY. BEST CHANCES FOR PRECIP WILL BE OVER NORTHWESTERN ZONES
IN CLOSEST PROXIMITY TO THE BEST LIFT AND MOISTURE. DEEP LAYER LIFT
AND ASSOCIATED ADIABATIC COOLING AHEAD OF THE SHORTWAVE TROUGH WILL
STEEPEN LAPSE RATES SUFFICIENTLY TO WARRANT MENTION OF ISOLD THUNDER
AS WELL. QPF...HOWEVER...IS FAIRLY LOW...WITH AT MOST A FEW MM OF
PRECIPITATION EXPECTED OVER NORTHWESTERN ZONES. HAVE KEPT AFTERNOON
HIGHS CLOSER TO THE COOLER MAV GUIDANCE TODAY WHILE BLENDED THE NAM
AND GFS GUIDANCE FOR LOWS TONIGHT.
.LONG TERM...
THE RAIN WILL MOVE EAST OF THE CWA BY SUNDAY AS THE UPPER LEVEL
TROUGH MOVES EAST OF THE REGION AND UPPER LEVEL RIDGING COMMENCES.
AT THE SURFACE A LOW PRESSURE AREA WILL BE LOCATED OVER NORTHEAST
OK/SOUTHEAST KS WITH A SURFACE TROUGH EXTENDING JUST EAST OF THE
CWA. THIS THROUGH WILL CONTINUE TO PRODUCE A TIGHT GRADIENT OVER
THE REGION PRODUCING STRONG WESTERLY WINDS OVER THE REGION...
ESPECIALLY OVER THE GUADALUPE MOUNTAINS. AS THE LOW PRESSURE TROUGH
MOVES FURTHER EAST ON MONDAY WINDS OVER THE REGION WILL DECREASE.
THESE WINDS...ALONG WITH CLEARING SKIES...WILL ALSO PRODUCE ABOVE
NORMAL TEMPERATURES THROUGH TUESDAY.
A COLD FRONT IS EXPECTED TO BACK INTO THE AREA ON WEDNESDAY BRINGING
COOLER TEMPERATURES. NORTHEAST TO EAST WINDS WILL PRODUCE UPSLOPE
FLOW OVER THE REGION AND A POSSIBILITY OF PRECIPITATION. THE
PRECIPITATION IS EXPECTED TO BEGIN OVER THE NORTHEAST SECTIONS OF
THE CWA WEDNESDAY MORNING AND SPREAD SOUTHWEST OVER MOST OF THE AREA
WEDNESDAY NIGHT. ALSO ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL
DEVELOP OFF THE CA COAST AND WILL EJECT MINOR SHORT WAVES ACROSS THE
CWA WEDNESDAY. THIS WILL AID IN THE DEVELOPMENT OF SHOWERS OVER THE
REGION. HAVE TRENDED TEMPERATURES DOWN WEDNESDAY AND THURSDAY AS
COOL AIR IS PROGGED TO REMAIN OVER THE REGION AND CLOUD COVER AND
SCATTERED PRECIPITATION WILL CONTINUE OVER THE CWA. ON FRIDAY
MODELS PROG THE UPPER LEVEL TROUGH OFF THE CA COAST TO EJECT MORE
SHORTWAVE ACTIVITY TOWARD THE REGION IN SOUTHWEST FLOW ALOFT. WILL
WAIT AND SEE IF POPS WILL BE NECESSARY FOR FRIDAY AS THIS SYSTEM
CONTINUES TO DEVELOP.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 58 46 66 39 / 40 20 0 0
CARLSBAD NM 65 47 69 38 / 50 10 0 0
DRYDEN TX 64 48 73 44 / 30 30 0 0
FORT STOCKTON TX 64 50 71 44 / 30 20 0 0
GUADALUPE PASS TX 55 43 60 39 / 50 10 0 0
HOBBS NM 65 45 69 38 / 60 10 0 0
MARFA TX 62 40 61 34 / 30 10 0 0
MIDLAND INTL AIRPORT TX 60 45 68 39 / 40 20 0 0
ODESSA TX 61 46 69 39 / 40 20 0 0
WINK TX 63 49 73 40 / 40 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 9 AM UNTIL 8 PM CST SATURDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...WIND ADVISORY IN EFFECT FROM 9 AM UNTIL 8 PM CST SATURDAY FOR
THE FOLLOWING ZONE...DAVIS/APACHE MOUNTAINS AREA.
HIGH WIND WARNING IN EFFECT FROM 9 AM UNTIL 8 PM CST SATURDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
70/54HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 AM CST SAT FEB 12 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131044- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 444 AM CST SAT FEB 12 2005 /344 AM MST SAT FEB 12 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY AN UPPER LEVEL STORM SYSTEM OVER THE DESERT SOUTHWEST THIS MORNING WILL MOVE OVER THE SOUTHERN ROCKIES TODAY AND TONIGHT. SURFACE LOW PRESSURE WILL DEEPEN OVER THE CENTRAL HIGH PLAINS IN RESPONSE... AND WILL RESULT IN A TIGHTENING PRESSURE GRADIENT TODAY OVER WEST TEXAS AND SOUTHEASTERN NEW MEXICO. STRONG WEST TO SOUTHWEST WINDS ARE LIKELY OVER THE MOUNTAINS TODAY. A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH EARLY THIS EVENING FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...WHILE A WIND ADVISORY IS IN EFFECT TODAY THROUGH EARLY THIS EVENING FOR THE DAVIS MOUNTAINS OF WEST TEXAS. IN ADDITION TO THESE WINDS...ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN....SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.SRH.NOAA.GOV/MAF
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437827, 5437828.